The sad, unfortunate truth is that some pharmaceuticals can have unwanted side effects. Sometimes these side effects can be debilitating. Sometimes they prevent a person from being able to care for themselves or their family physically.
Bizarrely, one particular over the counter pharmaceutical could prevent you from caring for your family in the most literal way: by dulling your ability to empathize with the emotional and physical pain of others. In a very real way, a person taking acetaminophen, commonly marketed under the brand name Tylenol, have difficulty caring about others.
A study administered by Ohio State University noticed the effects of this drug which is the most commonly taken drug in the United States. David Gutierrez, writing about this study which was published in journal Social Cognitive and Affective Neuroscience, notes,
“In the first new study, researchers assigned 80 college students to drink a liquid that either did or did not contain 1,000 mg of acetaminophen. They were not told which group they were in. An hour later, the participants read eight short vignettes involving someone suffering emotional or physical pain, such as the death of a father or a knife cut down to the bone. The participants then rated the pain of participants, along with their emotional feelings of being pained, hurt or wounded, on a scale of 1 to 5.
“Participants who had taken acetaminophen rated both the emotional and physical pain in the stories as significantly lower than those in the placebo group.
“Prior research has shown that the same regions of the brain light up when experiencing pain and when imagining that of others.”
If this isn’t disturbing enough, considering how widespread the usage of Tylenol is, acetaminophen also reduces the ability of people to become aware of their own cognitive errors. This means that people using acetaminophen may not realize when they have made errors in judgment and/or reasoning simply due to the blunting effect of the pharmaceutical in their body.
In light of the impairment that the acetaminophen causes, we recommend being as cautious in the it’s usage as you would be in the usage of any other pharmaceutical such as one prescribed by a doctor.